|LETTER TO EDITOR
|Year : 2017 | Volume
| Issue : 4 | Page : 230-231
Ibuprofen: When the savior turns tormentor!
R Kirthi1, Joy Varghese2, Mayank Jain3, Mukul Vij4, Jayanthi Venkataraman3
1 Department of Rheumatology, Gleneagles Global Health City, Chennai, Tamil Nadu, India
2 Institute of Liver Disease and Transplantation, Global Health City, Chennai, Tamil Nadu, India
3 Department of Gastroenterology, Global Health City, Chennai, Tamil Nadu, India
4 Department of Pathology, Gleneagles Global Health City, Chennai, Tamil Nadu, India
|Date of Web Publication||16-Nov-2017|
Department of Gastroenterology, Gleneagles Global Health City, Chennai - 600 100, Tamil Nadu
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Kirthi R, Varghese J, Jain M, Vij M, Venkataraman J. Ibuprofen: When the savior turns tormentor!. Indian J Rheumatol 2017;12:230-1
Drug-induced liver injury (DILI) is liver damage caused by a drug itself or by its metabolic products. Rheumatological disorders require long-term nonsteroidal anti-inflammatory drugs. Several of them can cause a DILI on a background of a normal liver or an autoimmune-related liver disease. Other drugs that can harm the liver include analgesics, methotrexate, herbal medicines, and antibiotics. We present an interesting case that highlights this issue.
A 36-year-old female, who was diagnosed to have Sjogren's syndrome, with recurrent hypokalemic paralysis and sicca, was admitted with jaundice, nausea, and fatigue for 5 days and altered sensorium for 2 days. A week before admission, the patient had taken ibuprofen for toothache in a dose of 400 mg three times a day for 3 days. She was on regular potassium supplementation for hypokalemia and thyroid replacement therapy for hypothyroidism. Her previous liver function tests were normal. On examination, the patient had deep icterus and altered sensorium. A diagnosis of ibuprofen-related DILI masquerading as acute liver failure was made.
Liver function tests showed a direct hyperbilirubinemia (serum bilirubin: 20.62 mg/dL; direct bilirubin: 15.45 mg/dL) and mild elevation of transaminases (aspartate transaminase: 211 U/L; alanine transaminase: 126 U/L). Total protein, albumin:globulin ratio, and alkaline phosphatase were normal. Prothrombin time and INR were prolonged at 32.8 s and 2.59 s, respectively. Viral markers for hepatitis A, B, C, and E were negative. Liver transplant was considered as an option for salvaging the patient. Transjugular liver biopsy [Figure 1] was done to ascertain the extent and type of liver injury. Histopathology showed extensive liver cell necrosis with reticulin collapse. There was patchy lymphomononuclear and neutrophilic infiltration with neocholangiole formation. Special stain did not show an increase in stainable iron or copper. The patient was listed “on high priority” for deceased donor liver transplant, in view of the progressive clinical deterioration, and liver biopsy features of submassive necrosis. The patient was managed conservatively during the “wait listed” period and steroids were introduced. Over the next 14 days, she gradually improved and liver parameters stabilized.
|Figure 1: Liver biopsy showing submassive necrosis, hepatocyte loss with ductular inflammation|
Click here to view
Liver involvement in connective tissue disorders is characterized by biochemical changes with cholestatic or hepatocellular patterns. Acute or progressing liver involvement is related to viral hepatitis reactivation or concomitant autoimmune liver disease. The main cause of biochemical liver abnormality is drug-induced alteration or coexisting viral hepatitis. The risk for hepatitis B and C virus reactivation is also increased with the use of immunomodulators. Ibuprofen is associated with increased risk of hepatotoxicity, both in recommended and higher doses. Our patient showed good response to steroid therapy. Steroids were initiated as drug-induced ALF may have an autoimmune-like hepatitis picture which may respond to corticosteroids. A recent study noted similar to our observation that steroids improved the prognosis of patients with ALF, most effectively within 2 weeks of the onset of symptoms.
The present case highlights a life-threatening complication of a commonly used drug. As significant number of patients with connective tissue disorders may have underlying liver abnormalities, it is imperative to check their baseline liver function tests, hepatitis B and C serological status. One should be extremely cautious of using hepatotoxic drugs in such patients, and close monitoring at regular intervals with surrogate markers such as transaminases is mandatory.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
De Santis M, Crotti C, Selmi C. Liver abnormalities in connective tissue diseases. Best Pract Res Clin Gastroenterol 2013;27:543-51.
Bojito-Marrero L, Pyrsopoulos N. Hepatitis B and hepatitis C reactivation in the biologic era. J Clin Transl Hepatol 2014;2:240-6.
Donati M, Conforti A, Lenti MC, Capuano A, Bortolami O, Motola D, et al.
Risk of acute and serious liver injury associated to nimesulide and other NSAIDs: Data from drug-induced liver injury case-control study in Italy. Br J Clin Pharmacol 2016;82:238-48.
Zhao B, Zhang HY, Xie GJ, Liu HM, Chen Q, Li RF, et al.
Evaluation of the efficacy of steroid therapy on acute liver failure. Exp Ther Med 2016;12:3121-9.